Anonymous asked: I just started taking the birth control pill, and it's been making me nauseous to the point where I spend an hour throwing up almost every night.How long, if at all, will it take for the nausea to stop or at least become more tolerable? /also, I'm throwing up usually six or seven hours after I take the pill, is that enough time for the hormone to be absorbed?
Nausea and vomiting are a side effect of the birth control pill, so it’s not uncommon for you to experience that, especially since you just started taking the pill. Usually the first 3 months are an adjustment period for your body, so that’s when most of the side effects tend to kick in (they usually stop after the 3rd month).
Personally, I only experienced side effects on my first month of birth control (though I’m on NuvaRing and different birth control affects different people in different ways!), so it can vary for everyone—in other words, it’s possible your nausea will stop by the end of the month, and more likely by the end of three months.
That being said, if you’re throwing up almost daily, you should definitely call your doctor or local health clinic and ask what to do. It’s dangerous to throw up that often, especially if you’re not staying hydrated/eating enough nutrients. Not to mention throwing up is a hassle! Your healthcare provider can help you figure out how to minimize the nausea/vomiting or switch you to a different kind of pill/hormonal birth control that works better for you. Finding the right birth control can require trial-and-error, so don’t worry if this brand/the pill doesn’t work for you—there are others out there!
It can take about 2-3 hours for the hormones to absorb for that day, so you should be fine if you’ve been throwing up several hours after taking the pill. If you’re still worried about effectiveness, it would definitely be a good idea to use a condom (bonus: protection against STI’s!) or another form of back-up protection.